Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 20, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 8, 2006, 8:21 PM CDT for Waseca County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2006, 8:21 PM CDT (01:21 UTC)
- Expired
- May 8, 2006, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Waseca County, MN
The radar
The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:48 PM CDT | HAIL 1.25 | 7 Nw New Richland, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 090121 SVRMPX MNC161-090200- /O.NEW.KMPX.SV.W.0020.060509T0121Z-060509T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 821 PM CDT MON MAY 8 2006 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASECA COUNTY IN SOUTH CENTRAL MINNESOTA... * UNTIL 900 PM CDT * AT 819 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR WALDORF...OR ABOUT 15 MILES SOUTHWEST OF WASECA...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... OTISCO... NEW RICHLAND... STAY INDOORS...AND AWAY FROM WINDOWS. LAT...LON 4393 9374 4386 9374 4386 9343 4407 9346 $$ KAT
2 follow-up statements
000 WWUS53 KMPX 090150 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 850 PM CDT MON MAY 8 2006 MNC161-090200- /O.CON.KMPX.SV.W.0020.000000T0000Z-060509T0200Z/ WASECA MN- 850 PM CDT MON MAY 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WASECA COUNTY... AT 848 PM CDT...HAIL UP TO HALF DOLLAR SIZE WAS REPORTED 7 MILES NORTHWEST OF NEW RICHLAND WITH THIS STORM. AT 845 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING THIS STORM WAS LOCATED NEAR OTISCO...OR ABOUT 11 MILES SOUTH OF WASECA...AND MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE NEW RICHLAND. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4398 9361 4386 9361 4386 9343 4400 9342 $$ KAT
000 WWUS53 KMPX 090202 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 901 PM CDT MON MAY 8 2006 MNC161-090211- /O.EXP.KMPX.SV.W.0020.000000T0000Z-060509T0200Z/ WASECA MN- 901 PM CDT MON MAY 8 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WASECA COUNTY WILL EXPIRE AT 900 PM CDT... THE STORM THAT PROMPTED THE WARNING FOR WASECA COUNTY HAS WEAKENED TO BELOW SEVERE LEVELS. HOWEVER...MORE THUNDERSTORMS WERE DEVELOPING IN THE AREA...REMAIN ALERT FOR POSSIBLE ADDITIONAL WARNINGS. BEFORE WEAKENING...THE STORM PRODUCED HAIL TO HALF DOLLAR SIZE NORTHWEST OF NEW RICHLAND. LAT...LON 4398 9361 4386 9361 4386 9343 4400 9342 $$ KAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:03 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, May 8, 3:03 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 303 PM CDT MON MAY 8 2006 .DISCUSSION...TONIGHT THROUGH THURSDAY FCST CHALLENGE REMAINS CONVECTION TONIGHT AND SLIGHT SEVERE POTENTIAL. BETWEEN WHOLES IN DEBRIS CLOUDS...CURRENT GOES VIS LOOP REVEALS TOWERING CU ACROSS WESTERN CWA AND ERN SD. FIRST CELLS HAVE FORMED AS THE CAP HAS BROKE DURING PEAK HEATING. MSAS DIAGNOSTIC DATA REVEALING SFC MOISTURE CONV AHEAD OF THE FRONT...A SIGN OF A PRE-FRONTAL BOUNDARY WHICH IS TRIGGERING THIS ACTIVITY. EXPECT DEVELOPMENT TO CONTINUE AND SLOWLY PUSH INTO WRN CWA WITH THE POSSIBILITY OF A STRONG TO SEVERE STORM. THIS CONVECTION SHOULD WEAKEN NEAR SUNDOWN AS THE FRONT IN THIS AREA IS NOT THAT STRONG AND THE RUC MODEL DROPS INSTABILITY VALUES QUICKLY. AS AN UPPER LEVEL JET MOVES OUT OF THE ROCKIES AND SECOND SHORTWAVE SEEN ON MORNING H5 ANALYSIS AND WV LOOP MOVES INTO NEBRASKA...MORE ORGANIZED CONVECTION IS LIKELY TO GET GOING TO OUR SW. THIS LOOKS TO SKIRT CLOSE TO OUR SRN BOUNDARY WITH ELEVATED CONV LIKELY AHEAD OF THIS FEATURE AS A CLOSED SFC LOW DEVELOPS ATOP CTRL MN BY LATE EVNG. WET BULB ZERO HEIGHTS AROUND 9K FT WILL LEAD TO HAIL POTENTIAL AND WINDS WILL BE A THREAT WITH THE MORE ORGANIZED THUNDERSTORM ACTIVITY. 12Z AND NOW 18Z GUIDANCE CONTINUES TO SLOW FRONTAL PASSAGE. GFS AND ECMWF ARE THE SLIGHTLY MORE PREFERRED MODELS WITH SYNOPTIC FEATURES FROM TUES ON. ALMOST CONSTANT POPS IN THROUGH THAT TIME BUT LOW QPF AND SHOWERY ACTIVITY EXPECTED MORESO THAN GENERAL RAIN. FRONT HANGING IN WRN WI WORTHY OF UPPING POPS IN THAT AREA ON TUES. SKIES LIKELY TO BE CHAOTIC THOUGH SOME SUN IS EXPECTED IN WRN AREAS...AND WITH A WEST WIND HAVE BUMPED UP TEMPS. SECONDARY COLD FRONT PUSH COMES LATE TUES NIGHT AND DROPPING H8 TEMPS WILL LEAD TO TEMPS BELOW NRML TO WELL BELOW NRML BY THURS. AS UPPER LOW MOVES OVER AREA WITH -25 TO -28C H5 TEMPS BY WEDS NIGHT...PRECIP CHCS WILL INCREASE SLIGHTLY. BUT DEEP SFC LOW FROM SRN STREAM MOVES NNE TO THE GREAT LAKES BY WEDS NIGHT AND THAT WILL HOLD MUCH OF THE MOISTURE TO OUR EAST. 500-1000MB THICKNESS ACTUALLY BELOW 5400M...BUT LOW LEVEL AIR STILL WARM SO -SHRA EXPECTED. LONGER TERM...THURSDAY NIGHT THROUGH MONDAY GFS ENSEMBLE MEAN SHOWS LARGE UPPER LOW DRIFTING SLOWLY EAST THURSDAY AND FRIDAY IN THE VICINITY OF LOWER MICHIGAN. SOME HINT THAT BY SATURDAY IT WILL STRETCH OUT FROM NW TO SE JUST TO OUR NORTH AND EAST...AS WESTERN RIDGE BUILDS NORTH SOMEWHAT. THIS WOULD ARGUE FOR DRY WX AND COOL NW FLOW. THUS WILL CONTINUE THE CURRENT FORECAST...WHICH BRINGS AN END TO SMALL CHC POPS IN OUR WISCONSIN COUNTIES FRIDAY NIGHT. WILL ALSO LOWER TEMPS A LITTLE BIT. OPERATIONAL GFS AND UKMET ALLOW SHORT WAVE TO HEAD FOR MN SUNDAY AMID WEAKENING RIDGE AND ZONAL FLOW... WHEREAS ECMWF KEEPS THE WRN RIDGE NICE AND STRONG...AND IN FACT REINFORCES THE GREAT LAKES LOW. DESPITE A LOT OF SPREAD IN THE SPAGHETTI CHARTS...THE GFS ENSEMBLE SUGGESTS THE GREAT LAKES LOW WILL REMAIN A MAJOR PLAYER...SO WILL STEER TOWARD THE ECMWF. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/TDK
Hazardous weather outlook, May 8, 3:47 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 347 PM CDT MON MAY 8 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 092100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 347 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ACROSS WESTERN...CENTRAL...AND SOUTHERN MINNESOTA. THE AREA UNDER THIS RISK IS GENERALLY WEST OF A LINE FROM LITTLE FALLS TO ALBERT LEA. A BROKEN LINE OF THUNDERSTORMS WILL MOVE INTO THE FAR WESTERN OUTLOOK AREA DURING THE LATE AFTERNOON AND LIKELY TRACK INTO WEST CENTRAL MINNESOTA BY EARLY EVENING. THE PRIMARY THREAT FROM ANY OF THESE THUNDERSTORMS WILL BE LARGE HAIL. THESE WILL LIKELY WEAKEN BY MID EVENING. THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE EVENING ACROSS SOUTHERN AND CENTRAL MINNESOTA. THE PRIMARY THREAT FROM THESE WILL BE LARGE HAIL AND DAMAGING WINDS. MORE COVERAGE IN SHOWERS AND THUNDERSTORMS IS EXPECTED AFTER MIDNIGHT ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN...BUT THE MAIN THREAT LOOKS TO BE PEA SIZE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON TUESDAY. PEA SIZE HAIL MAY BE POSSIBLE WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN...CENTRAL...AND SOUTHERN MINNESOTA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. SPOTTERS ARE ENCOURAGED TO STAY IN TUNE WITH THE LATEST FORECAST UPDATES THROUGH EARLY EVENING. MTF
In the hours before
Special weather statement, May 8, 5:14 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 514 PM CDT MON MAY 8 2006 MNZ041-082245- DOUGLAS- 514 PM CDT MON MAY 8 2006 ...SIGNIFICANT WEATHER ALERT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES OVER WESTERN PORTIONS OF DOUGLAS COUNTY. AT 509 PM...THIS THUNDERSTORM WAS LOCATED ABOUT 5 MILES WEST OF BRANDON...AND WAS MOVING TO THE NORTHEAST AT 15 MPH. THE COMMUNITIES OF BRANDON...MILLERVILLE... LEAF VALLEY...AND GARFIELD COULD BE AFFECTED BY THIS STORM THROUGH 545 PM. KAT
Special weather statement, May 8, 6:11 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 611 PM CDT MON MAY 8 2006 WIZ023-082345- ST CROIX- 611 PM CDT MON MAY 8 2006 ...SIGNIFICANT WEATHER ALERT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL TO A HALF INCH IN DIAMETER OVER CENTRAL ST CROIX COUNTY. AT 605 PM...THIS THUNDERSTORM WAS LOCATED NEAR ROBERTS...AND WAS MOVING TO THE NORTHEAST AT 15 MPH. THE COMMUNITIES OF HAMMOND AND BALDWIN COULD BE AFFECTED BY THIS STORM THROUGH 645 PM. KAT
Local storm report, May 8, 7:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 SW MINNETONKA 44.90N 93.52W
05/08/2006 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
0744 PM HAIL MINNETONKA 44.91N 93.50W
05/08/2006 M0.88 INCH HENNEPIN MN LAW ENFORCEMENT
&&
ERICKSENSpecial weather statement, May 8, 7:57 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 757 PM CDT MON MAY 8 2006 MNZ061-090130- ANOKA- 757 PM CDT MON MAY 8 2006 ...SIGNIFICANT WEATHER ALERT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES OVER SOUTHEASTERN ANOKA COUNTY. AT 755 PM...THIS THUNDERSTORM WAS LOCATED BETWEEN BLAINE AND HAM LAKE...AND WAS MOVING TO THE NORTHEAST AT 15 MPH. THE COMMUNITY OF LINO LAKES...AS WELL AS LOCATIONS ALONG INTERSTATE 35 WEST...COULD BE AFFECTED BY THIS STORM THROUGH 830 PM. REMAIN ALERT FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS. KAT
Local storm report, May 8, 8:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
810 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL PLYMOUTH 45.02N 93.46W
05/08/2006 E0.88 INCH HENNEPIN MN PUBLIC
&&
ERICKSENThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:26 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 49 min |
| May 8, 8:16 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 59 min |
| May 9, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 24 min |
| May 9, 6:51 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.